Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, August 30, 2007

August 30, 2007 · NWS CTP · 10 events in 5 counties and zones

Scattered strong to severe thunderstorms developed in weakly forced and highly unstable environment during the mid to late afternoon hours. Storms produced pea to nickel sized hail, downed trees and dumped torrential rainfall which lead to some localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered strong to severe thunderstorms developed in weakly forced and highly unstable environment during the mid to late afternoon hours. Storms produced pea to nickel sized hail, downed trees and dumped torrential rainfall which lead to some localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 30, 10:39 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 30, 10:39 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1139 AM EDT THU AUG 30 2007

.SYNOPSIS...
A WEAK COLD FRONT MOVING THROUGH THE LOWER GREAT LAKES THIS
MORNING WILL PUSH TO THE SOUTH AND EAST THROUGH MOST OF
PENNSYLVANIA BY NIGHTFALL. COOLER AIR WITH COMFORTABLE HUMIDITY
WILL THEN REPLACE OUR CURRENTLY HUMID AIRMASS FOR ALL OF THE
UPCOMING LABOR DAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SLIGHTLY BETTER MIXING AHEAD OF APPROACHING DIFFUSE FRONTAL ZONE
OVER EASTERN OHIO AND THE EASTERN LAKES HELPED TO MORE EFFICIENTLY
MIX OUT THIS MORNINGS FOG AND STRATUS AS COMPARED TO YESTERDAY.
LATEST VIS LOOP SHOWS M/S CONDITIONS ACROSS CENTRAL PA WITH SCT
CIRROSTRATUS OVERHEAD.

MAIN FORECAST PROBLEM REMAINS RAIN CHANCES WITH SHEARING FRONTAL
PASSAGE THIS AFTERNOON INTO TONIGHT. A LONE GARDEN VARIETY STORM
HAS BEEN TRACKING SOUTHEASTWARD THROUGH THE CANTON AREA THIS
MORNING AND MAY REACH PBZ CWA BEFORE 100 PM...HOWEVER THE
REMAINDER OF THE FRONTAL BOUNDARY REMAINS DRY. THINK THE PREVIOUSLY
POSTED LIKELIES FOR THE NORTH ARE OVERDONE AND HAVE LOWERED TO THE
30-40 PERCENT RANGE THIS AFTERNOON.

NO OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM /FRIDAY/...
THE SHOWERS AND ANY THUNDERSTORMS LEFT OVER THIS EVENING SHOULD
DWINDLE QUICKLY WITH LATE AUGUST SUN SETTING CLOSE TO 730 PM...AND
OUR HELPFUL SHORT WAVE EXITING ABOUT THEN AND LEAVING NVA AND
SUBSIDENCE IN IT/S WAKE.

ANY BRIEF CLEARING TONIGHT...ESPECIALLY IN THE NORTH...WILL MOST
LIKELY LEAD TO MORE STRATUS AND FOG ON FRIDAY MORNING. AFTER
SUNRISE...WE SHOULD GET THE VERY DRY AIR ALOFT TO MIX DOWN AND
BRING A MOSTLY SUNNY AFTERNOON. LEFT IN A LINGERING 30 POP FOR THE
SERN COUNTIES FRI MORNING...AS GFS AND RELATED RSM MEMBERS OF THE
21Z SREFS WANT TO SLOW THE FRONT AS IT REACHES MD/DE. THIS SEEMS
PLAUSIBLE...BUT DO NOT WANT TO TOTALLY BUY OFF ON THAT JUST
YET...AS THE DOME OF HIGH PRESSURE MOVING IN FROM THE UPPER GREAT
LAKES IS FAIRLY HEALTHY FOR LATE AUGUST AT 1027-1028MB/HPA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A PERIOD OF DRY LATE-SUMMER WEATHER WILL BE IN STORE FOR FRIDAY
NIGHT ONWARD. SATURDAY WILL FEATURE CLEAR SKIES WITH TEMPERATURES
NEAR NORMAL. DEWPOINTS WILL DROP INTO THE 40S MAKING FOR A PLEASANT
WEEKEND. IT SHOULD BE A GOOD WEEKEND TO GET AT THOSE OUTDOOR
PROJECTS. DAILY MINIMUM AND MAXIMUM TEMPERATURES THROUGH THE PERIOD
ARE FORECAST TO BE WITHIN A FEW DEGREES OF SEASONAL NORMALS.

RETURN FLOW AROUND HIGH PRESSURE WILL BEGIN TO FUNNEL MOISTURE NORTH
INTO THE LOWER OHIO VALLEY LATER MONDAY. A WEAK COLD FRONT MAY
APPROACH PA FROM THE NORTH ON TUESDAY...BUT ANY WIDESPREAD SHOWER
ACTIVITY FOR THE CWA SHOULD HOLD OFF UNTIL AFTER THIS FORECAST
PERIOD.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
EARLY AM SATELLITE IMAGERY SHOWS FOG/STRATUS BLANKETING THE
VALLEYS OF CENTRAL PA. AS OF 11Z...MANY LOCATIONS REPORTING
IFR/LIFR ACROSS THE ALLEGHENY MTNS...WHILE HIGHER VISIBILITIES
NOTED ACROSS THE FLAT TERRAIN OF THE SUSQ VALLEY.

FOG SHOULD LIFT DURING THE NEXT FEW HOURS AS BLYR WARMS. HOWEVER...HAZE
WILL LIKELY CONTINUE TO REDUCE VISIBILITIES TO BTWN 5-7SM THRU THE
AFTN. A COLD FRONT...CURRENTLY ENTERING NW PA...WILL SLOWLY SLIDE
SE ACROSS THE REGION LATER TODAY...TRIGGERING SCATTERED SHRA/TSRA
DURING THE AFTN AND EVENING HOURS. BRIEF IFR CONDITIONS POSSIBLE
IN A FEW SPOTS DIRECTLY UNDER ANY STORMS...MAINLY FROM THE CENTRAL
MTNS EASTWARD. POST FRONTAL STRATOCU WITH CIGS BTWN
1-2KFT...CURRENTLY EVIDENT OVER MICHIGAN...WILL LIKELY OVERSPREAD
THE ALLEGHENY HIGHLANDS TONIGHT. DOWNSLOPING NORTHERLY FLOW SHOULD
RESULT IN HIGHER CIGS SE OF MTNS...MAINLY BTWN 2-4KFT.

SURFACE COLD FRONT MAY GET HUNG UP ACROSS THE LOWER SUSQ EARLY
FRIDAY...BUT FOR THE MOST PART REMAINDER OF THE PERIOD WILL
FEATURE VFR CONDITIONS AS HIGH PRESSURE BUILDS INTO THE REGION FOR
THE WEEKEND.  THE ONLY EXCEPTION WILL BE SOME AREAS OF EARLY
MORNING VALLEY FOG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...DANGELO/GARTNER/TYBURSKI
AVIATION...FITZGERALD/RXR
Hazardous weather outlook, Aug 30, 1:57 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 AM EDT THU AUG 30 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
257 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 30, 1:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT THU AUG 30 2007

PAZ037-301915-
TIOGA-
210 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
ADDISON TO 8 MILES WEST OF WELLSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR LEONARD HARRISON STATE PARK AROUND 215
PM...KEENEYVILLE AROUND 225 PM...WELLSBORO AROUND 230 PM...TIOGA
JUNCTION...LAWRENCEVILLE...TIOGA...MORRIS AROUND 245 PM...TIOGA
AROUND 250 PM AND MANSFIELD AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

FORECASTER: DEVOIR

The radar

The State College radar (KCCX), 64 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Clearfield

When
August 30, 1:30 PM EST
Where
Clearfield County, 1.25 mi WSW of Sabula
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.160, -78.700

Nickel size hail reported in Sandy Township near Treasure Lake.

Thunderstorm Wind, Tioga

When
August 30, 1:35 PM EST
Where
Tioga County, Niles Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.820, -77.280

Trees and wires down over southwest Middlebury Township approximately 3 miles south-southwest of Keeneyville.

Thunderstorm Wind, Clearfield

When
August 30, 1:45 PM EST
Where
Clearfield County, 1.25 mi WSW of Sabula
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.160, -78.700

Numerous trees and power lines down near Treasure lake in Sandy Township.

Thunderstorm Wind, Tioga

When
August 30, 2:01 PM EST
Where
Tioga County, 1.7 mi ENE of Cherry Flats
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.740, -77.150

Trees and wires down across western Covington Township approximately 4 miles west of Covington.

Thunderstorm Wind, Clearfield

When
August 30, 2:20 PM EST
Where
Clearfield County, 1.73 mi NE of Shaffer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.150, -78.710

Numerous trees down and five homes damaged in Sabula.

Thunderstorm Wind, Tioga

When
August 30, 2:32 PM EST
Where
Tioga County, 2.68 mi ENE of Sebring
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.610, -77.070

Trees and wires down across Liberty Township approximately 5 miles south of Blossburg.

Hail, Lycoming

When
August 30, 3:11 PM EST
Where
Lycoming County, 1.7 mi WNW of Trout Run
Measured
0.75 in hail
Reported by
Public
Coordinates
41.390, -77.080

Public reported penny sized hail in Trout Run.

Hail, Huntingdon

When
August 30, 4:01 PM EST
Where
Huntingdon County, 1.05 mi E of Warriors Mark
Measured
0.75 in hail
Reported by
Public
Coordinates
40.700, -78.110

Public reported penny sized hail in Warriors Mark.

Hail, Columbia

When
August 30, 4:35 PM EST to 4:50 PM EST
Where
Columbia County, 0.52 mi E of Orangeville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.080, -76.410

CO-OP observer reported pea to nickel sized hail almost covering ground. The hail lasted from 535 to 550 pm EDT.

Thunderstorm Wind, Huntingdon

When
August 30, 4:36 PM EST
Where
Huntingdon County, 1.05 mi E of Warriors Mark
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.700, -78.110

Law enforcement reported trees down in Warriors Mark.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46294, 46404, 46295, 46405, 46296, 46406, 47218, 47219, 47220, 46297.